Why the Oral Contraceptive Pill might be the cause of your Digestive Symptoms

Firstly, I wanted to say that there is no judgment from me if you are taking the pill. Without a doubt the pill is an effective means of preventing unwanted pregnancies and has helped women tremendously, however I do know that birth control does not allow our beautiful bodies to function optimally.  

Many women who come to see me have no idea that they are caused by their birth control.

Here is what you need to know:

1. The pill messes with your digestive system

The health of our gut plays a big part in our overall health, and an altered gut microbiome can influence your health in more ways than you may even realise. Our gut microbiome is a complex ecosystem of bacteria that help govern nearly every function of the human body in some way.

 A healthy gut is essential for proper nutrient absorption and supports the elimination of unwanted toxins and chemicals from the body. Furthermore, when your gut is healthy, it can properly help your body regulate hormones, promote a healthy weight, and support your immune system.

The birth control pill actually messes with your gut bacteria. This can cause constipation, diarrhoea, gas/bloating – all of which are commonly diagnosed as IBS, not to mention eczema and acne that are also signs of ‘dysbiosis’ or microbial imbalance with the digestive tract.

One of the side effects of bacterial imbalance is persistent inflammation, which can develop into something known as leaky gut. Leaky gut is a condition where the lining of the small intestine becomes damaged and undigested food particles, bacteria and toxins leak through the intestines into the bloodstream. Leaky gut can result in food sensitivities, poor nutrient absorption, skin conditions like eczema or rosacea, or more serious concerns such as thyroid dysfunction or IBD.

I work with patients to come off the pill and improve their microbiome through a combination of diet, probiotics and herbal supplements


IMG_5262PNG

 

2.     The Pill inhibits the absorption of essential nutrients.

In order for the liver to metabolise birth control pills, it requires B vitamins (especially B2, B6 and B12), vitamin C, magnesium and zinc.

If you’re taking birth control for years on end, as are most women, you’re creating serious deficiencies of these crucial nutrients. Most women don’t realise this until after they have come off the pill and they’re contending with bouts of cystic acne, mood disorders, weight gain, sporadic periods and infertility. 

3.  The pill increases your risk of Autoimmune Conditions

The impact the pill has on autoimmune disease of the gut is profound. There is a 300 % increased risk of developing crohn’s disease if you take the pill. The majority of your immune system is found in your gut, so if you’ve got a family history of autoimmune disease, or have a genetic pre disposition then you may be increasing your chances.

Studies show that the pill is also associated with increased risk of lupus, an autoimmune condition that affects the joints, skin and kidneys.

An autoimmune disease is a state of immune confusion that results in the body destroying its own tissues. Under normal conditions, your immune system is always on the lookout for proteins that are not ‘you’. The Immune system gets this wrong sometimes and flags proteins that are definitely you. Instead of attacking bacteria, viruses and parasites, your immune system begins to attack your body

3. The pill can reduce your sex drive

The pill causes the liver to increase production of a protein called Sex-Hormone Binding Globulin which binds to testosterone and makes it inactive. This is a no-no for your libido. A woman not on the pill typically has a SHBG level of 20-30, but a woman on the pill can have a SHBG level of 200-300 and even up to 500! Again, the only way out of this is to ditch your birth control.

4. Other symptoms you may experience from the Pill

  • Mood Swings - oestrogen is intricately linked with serotonin (that feel-good brain transmitter) so when oestrogen drops, so will your serotonin and mood.
  • Acne - many women go on birth control to reduce acne but the only reason their acne goes away is because the pill has a testosterone-lowering effect. Once they come off, their testosterone and other androgenic hormones begin to rise again and the acne comes back.
  • Inability to lose weight – leaky gut, inflammation, lack of diverse gut flora and hormonal imbalances can all lead to weight gain. You will also find it harder to absorb the nutrients needed for a healthy metabolism. The combined pill also shows lower levels of grehlin (“I’m hungry” hormone) and higher levels of leptin (“I’m full” hormone)
  • Headaches - a drop-in oestrogen levels can trigger migraines.


IMG_5261PNG

If you have been or currently are on the birth control pill then chances are your gut needs some support. Gut health is essential for replenishing the nutrient stores that the pill has depleted, modulating your immune system, keeping inflammation down, regulating your weight, having a healthy mood and moving excess hormones from your body.

I work with clients on a 3-month gut protocol, addressing nutrient imbalances, balancing gut flora, repairing the gut lining and building the integrity of the gut. If you want to take back control of your hormones, your body and your life then I would love to hear from you.